Naloxone

Unfortunately overdose is common amongst injecting drug users (and polydrug users).  Fatal overdose is usually preventable if the people around act in the right way.  Overdose first affects the respiratory (breathing) system, then the heart, then the circulation of blood to the brain.

Drugaid staff routinely discuss the risks of overdose and the correct response with service users. Information to reduce risk includes:

  • Do not mix drugs (especially opiates with other downers or alcohol)
  • Do not use alone
  • Use much smaller amounts if you have had any break from using
  • Longer term users are more at risk than new users
  • People are more at risk if they have previously experienced overdose
  • Injectors are 14 times more likely to overdose on heroin than those who smoke it

Service users are encouraged to become aware of the signs of overdose which include:

  • Snoring/gurgling noises (this usually means that the person’s airway is blocked – tilt the person’s head back after checking for vomit)
  • The body’s extremities start turning blue – lips, fingernails, ears
  • Shallow breathing
  • Gasps for air – difficulty breathing
  • You are not able to rouse the person or get them to wake up
  • No pulse

Opiate users are encouraged to complete a short training session on Naloxone and take home a kit.  This is offered to opiate users and their concerned others.  Naloxone is an opiate antagonist that temporarily reverses the effects of overdose.  It lasts approximately 20- 30 minutes and provides a window of opportunity to save a life.  It is great that this life saving drug is available to users in Wales – this is not the case in England where it is still administered by paramedics.  Every opiate user should have access to this life saver.

Drugaid staff ask users to remember the acronym CARA.

  • Call an ambulance
  • Airway (make sure it is clear)
  • Recovery position
  • Administer Naloxone

Drugaid works in line with our Naloxone statement (link).

In 2016 Drugaid is rolling out Prenoxad a new way of administering Naloxone which provides up to 5 doses.  Users should be aware that Naloxone has a shelf life of 2 years.  If the product becomes out of date Drugaid staff will issue users and concerned others with a replacement kit.  Replacement kits will also be provided in the case of the kit being used to save a life.

All drug related deaths are monitored by Drugaid and we examine the cases in multi-agency meetings to see if there are any learning points.  One of our core aims is to reduce the number of drug related deaths in Wales.